Hail, Lyon
- When
- July 2, 4:05 PM CST
- Where
- Lyon County, 5 mi WNW of Emporia
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.428, -96.265
Individual also reported 50 mph wind gusts.
An upper level shortwave trough pushed south out of Canada into the northern plains during the morning hours sending a cold front south through the central plains during the afternoon hours. Thunderstorms developed along and ahead of this front in east central Kansas during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An upper level shortwave trough pushed south out of Canada into the northern plains during the morning hours sending a cold front south through the central plains during the afternoon hours. Thunderstorms developed along and ahead of this front in east central Kansas during the late afternoon hours. The strongest of these storms produced mainly quarter size to ping pong ball sized hail with a few reports of damaging outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT WED JUL 2 2008 .DISCUSSION... NARROW BAND OF SHOWERS AND WEAK THUNDERSTORMS MOVING SOUTHEAST THRU NORTHEAST KANSAS CURRENTLY AND WEAKENING. THIS BAND OF MID LEVEL SHOWERS NOT VERY IMPRESSIVE WITH WARM CLOUD TOPS AND LITTLE IN THE WAY OF LIGHTNING. CLOUDS ALSO DECREASE BEHIND THIS BAND OF SHOWERS...SO MORE SUNSHINE IN THE NORTHERN PORTION OF OUR CWA SHOULD HELP ERODE THE CAP IN THIS AREA. 18Z SOUNDING FROM TOPEKA SHOWED A CAP REMAINING AND FORECAST SOUNDINGS ALSO SHOW CAP HOLDING OVER NORTHEAST KS THRU 22Z. MCV MOVING THRU EASTERN NEBRASKA HAS CAUSED SOME THUNDERSTORMS TO DEVELOP IN EASTERN NEBRASKA. SURFACE FRONT SEEMS TO BE MAKING SLOW PROGRESS SOUTHWARD...AS IT REMAINS IN SOUTHEAST NEBRASKA...TO NORTH CENTRAL KANSAS. AS THE CAP CONTINUES TO WEAKEN AND SURFACE FRONT MOVES FARTHER SOUTH THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE CWA. MAIN CONCERN WILL BE LOCALIZED HEAVY RAINFALL. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS. KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA EARLY THIS EVENING AND THEN SHIFTED FAVORED AREA FOR PRECIPITATION SOUTH AFTER MIDNIGHT. ON THURSDAY...THE FRONTAL BOUNDARY HANGS UP IN EAST CENTRAL KANSAS AND KEPT HIGHEST POPS IN THIS AREA. HOWEVER...IT IS DIFFICULT AT THIS TIME TO KNOW EXACTLY WHERE THE BOUNDARY WILL SET UP. LOWS TONIGHT IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. HIGHS THURSDAY IN THE MID 70S NORTH TO LOWER 80S SOUTH. BASED THURSDAY NIGHT FCST MORE IN LINE WITH THE NAM SOLN AS THE GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK WITH ITS PROJECTION OF AN MCS TOO FAR TO THE NORTH IN THE CWA. ALSO...PREFER THE MORE SOUTHERLY POSITION OF THE FRONT INTO OK THAN THE GFS SHOWS. AS A RESULT...CONTINUED TO KEEP THE HIGHER CHC POPS ACROSS THE EAST CENTRAL AND ONLY SLIGHT CHANCE ACROSS THE NORTHERN CWA. ALSO...TRIMMED SLIGHT CHC POPS FRIDAY TO AREAS MAINLY SOUTH OF THE I 70....THEN WENT DRY FRIDAY NIGHT INTO SATURDAY AS FLOW ALOFT WEAKENS FURTHER AND WARMING ALOFT SPREADS EASTWARD AS UPPER RIDGE IS PUSHED EASTWARD INTO THE PLAINS. ALSO...RAISED HIGH TEMPS SLIGHTLY INTO THE WEEKEND WITH THE UPPER RIDGE BUILDING EASTWARD INTO THE PLAINS AND MORE IN THE WAY OF SUNSHINE EXPECTED THAN PREVIOUS FCST. MODELS KEEPING UPPER RIDGE ACROSS THE PLAINS THROUGH THE WEEKEND WITH FCST PROFILES SHOWING A GOOD CAP IN PLACE. HAVE LEANED WITH THE ECMWF AND WENT WITH A DRY WEEKEND FOR NOW UNTIL SUNDAY NIGHT INTO MONDAY WHEN ANOTHER SHORTWAVE IS FCST TO MOVE EAST THROUGH THE NORTHERN PORTIONS OF THE RIDGE WITH A SLIGHT CHANCE FOR PRECIP GENERALLY NORTH OF I 35...BEFORE RIDGING ALOFT REAMPLIFIES THROUGH MID WEEK. HAVE THEREFORE KEPT TUESDAY AND WEDNESDAY DRY WITH HIGHS IN THE LOW TO MID 90S. && .AVIATION... SHOWERS AND A FEW WEAK THUNDERSTORMS HAVE FORMED ALONG AND AHEAD OF FRONTAL BOUNDARY DRAPED THROUGH NORTH CENTRAL SOUTHWEST THROUGH CENTRAL KANSAS. UPPER LEVEL WAVE MOVING SOUTHEAST OUT OF WESTERN NEBRASKA WILL CENTRAL KANSAS AROUND PEAK HEATING WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED. HAVE ADDED THUNDERSTORMS TO THE 18Z TAFS AT ALL 3 LOCATIONS AFT 23Z. MODERATE TO HEAVY RAINFALL WITH THUNDERSTORMS WILL CAUSE CIGS TO GO BELOW 3000 FEET AGL AND VISIBILITY TO DROP BELOW 3 MILES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && STARK/63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED JUL 2 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TONIGHT...MAINLY THROUGH MIDNIGHT AND TO THE NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THROUGH 10 PM...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY AND THURSDAY NIGHT. THUNDERSTORM CHANCES CONTINUE INTO FRIDAY...WITH THE HIGHER CHANCES ACROSS EAST CENTRAL KANSAS. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.
The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
19 hail, 3 thunderstorm wind. Local standard time, as filed.
Individual also reported 50 mph wind gusts.
A seven inch diameter live tree branch was broken off. The top of a live tree was also snapped off.
Several spotters north of Emporia reported penny to nickel size hail.
Several reports from trained spotters of one inch diameter hail.
Live tree limbs around 4 inches in diameter broken off. Spotter estimated the 70 mph wind speeds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125257, 125258, 125260, 125261, 125264, 125265, 125266, 125267, 125268, 125269, 125270, 125271, 125272, 125273, 125274, 125275, 125277, 125278, 125279, 125280, 125281, 125282.